The bacterial strains bifidus and L. acidophilus grow naturally in the human digestive tract. Antibiotics and some intestinal conditions upset that natural balance of bacteria and cause digestive upsets. Eating foods such as yogurt made with live, active cultures or taking probiotic supplements may help to restore that balance and promote better digestion, as well as combating the side effects of antibiotics. Probiotics, however, may cause some side effects of their own.
Video of the Day
Acidophilus Side Effects
L. acidophilus is generally regarded as safe, and reported side effects are both rare and mild. They include mild stomach discomfort, bloating and flatulence when you first start taking probiotic supplements. The Mayo Clinic website notes that these side effects usually resolve if you continue to take the supplements.
Diarrhea may occur if you take large doses of acidophilus, according to the University of Maryland Medical Center website. If that happens, the article continues, decrease the dose or stop taking it and contact your health care provider.
Some women report a burning sensation in the vaginal area after using vaginal tablets containing l. acidophilus.
Bifidus Side Effects
Bifidus, found in yogurt and other fermented dairy products, shares the same effects and many of the same side effects of L. acidophilus. They include diarrhea, abdominal discomfort and constipation or hard stools, according to PDRHealth, a website maintained by the publishers of the "Physicians' Desktop Reference."
Allergic reactions are rare, but may occur. If you have trouble breathing, develop chest pain or break out in hives or an itchy rash while taking bifidus or acidophilus, it may indicate an allergic reaction. If you develop any of those symptoms, you should stop taking the probiotics and contact your health care provider.
If you have artificial heart valves, you should not take any l. acidophilus because of the chance of bacterial infections. You also should avoid l. acidophilus if you have a weakened immune system, are taking immuno-suppressants, have had recent bowel surgery or have intestinal damage.